Alert archive / Texas / Wind Advisories in 2022

Wind Advisory 3, NWS Midland/Odessa, TX

January 17, 20226 counties in Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Jan 17, 2022, 7:13 PM CST for 6 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Jan 18, 2022, 12:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2022, 7:13 PM CST (01:13 UTC)
In effect from
Jan 18, 2022, 12:00 PM CST
Expired
Jan 18, 2022, 6:00 PM CST
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 176 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4359 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WWUS74 KMAF 180113
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
713 PM CST Mon Jan 17 2022

NMZ027-TXZ270-271-181200-
/O.CON.KMAF.HW.W.0003.220118T1800Z-220119T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
713 PM CST Mon Jan 17 2022 /613 PM MST Mon Jan 17 2022/

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TO 8 PM CST /7 PM MST/ TUESDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 75 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From noon CST /11 AM MST/ to 8 PM CST /7 PM MST/ 
  Tuesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-034-TXZ059-272>274-277-278-181200-
/O.NEW.KMAF.WI.Y.0003.220118T1800Z-220119T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Loving-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Mentone, Van Horn, Pecos, 
Fort Davis, and Alpine
713 PM CST Mon Jan 17 2022 /613 PM MST Mon Jan 17 2022/

...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TO 6 PM CST
/5 PM MST/ TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From noon CST /11 AM MST/ to 6 PM CST /5 PM MST/ 
  Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
001 
WWUS74 KMAF 180931
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
331 AM CST Tue Jan 18 2022

NMZ027-TXZ270-271-190215-
/O.EXT.KMAF.HW.W.0003.220118T1300Z-220119T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
331 AM CST Tue Jan 18 2022 /231 AM MST Tue Jan 18 2022/

...HIGH WIND WARNING NOW IN EFFECT FROM 7 AM CST /6 AM MST/ THIS
MORNING TO 9 PM CST /8 PM MST/ THIS EVENING...

* WHAT...West winds 40 to 50 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 7 AM CST /6 AM MST/ this morning to 9 PM CST /8 PM 
  MST/ this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-034-TXZ059-272>274-277-278-190000-
/O.CON.KMAF.WI.Y.0003.220118T1800Z-220119T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Loving-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Mentone, Van Horn, Pecos, 
Fort Davis, and Alpine
331 AM CST Tue Jan 18 2022 /231 AM MST Tue Jan 18 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM NOON CST /11 AM MST/
TODAY TO 6 PM CST /5 PM MST/ THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...From noon CST /11 AM MST/ to 6 PM CST /5 PM MST/ 
  Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
134 
WWUS74 KMAF 181901
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
101 PM CST Tue Jan 18 2022

NMZ027-TXZ270-271-190300-
/O.CON.KMAF.HW.W.0003.000000T0000Z-220119T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
101 PM CST Tue Jan 18 2022 /1201 PM MST Tue Jan 18 2022/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/
THIS EVENING...

* WHAT...West winds 40 to 50 mph with gusts up to 65 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 9 PM CST /8 PM MST/ this evening.

* IMPACTS... Travel will be difficult, especially for high profile
  vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-034-TXZ059-272>274-277-278-190000-
/O.CON.KMAF.WI.Y.0003.000000T0000Z-220119T0000Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Loving-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Mentone, Van Horn, Pecos, 
Fort Davis, and Alpine
101 PM CST Tue Jan 18 2022 /1201 PM MST Tue Jan 18 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of southeast New Mexico and southwest and 
  western Texas.

* WHEN...Until 6 PM CST /5 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Jan 17, 5:37 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jan 17, 5:37 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
537 PM CST Mon Jan 17 2022

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 535 PM CST Mon Jan 17 2022

VFR continues through the period. Westerly winds will increase by
afternoon with gust near 30 kts possible.

&&

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 230 PM CST Mon Jan 17 2022

Highs will remain on the warm side for SE NM and West TX under a
modest mid-level ridge presence over the southern plains. Highs will
generally be in the 60s with 70s popping up along the I-10 corridor
down to the Rio Grande valley. Progressive shortwave off the Baja
coast will haul eastward with a flattening of the ridge and
increased zonal flow for Tuesday. A 700mb height gradient indicates
a windier setup for tomorrow with a modest mid-level jet max
cruising over the area beginning tomorrow afternoon. Given the
magnitude of the jet and favorable mixing, areas within the
Guadalupe's and Delaware's will be favorable for a period of high
winds during peak diurnal mixing. Previous high wind watch has been
upgraded to a warning as a result of the favorable conditions.
Elsewhere, expect windy conditions out of the W/SW pretty much
areawide tomorrow with borderline advisory criteria speeds over the
NW portion of the forecast area. Coupled with dry RHs and critically
dry fuels, a near-critical to critical fire weather threat will
exist during the afternoon time frame for the northern 1/3rd of the
region (See fire weather disco below).

Winds will decay after sunset with the loss of deep layer mixing,
but not before the prime down-sloping component of the winds help
bump temps into the 70s for a majority of the region. Given the
forecasted positioning of the low-level thermal ridge, the eastern
Permian Basin down to the Lower Trans-Pecos will trend the warmest
tomorrow with avg 15-20 degrees above-normal for the corridor. Lows
will be on the mild side overnight due to persistently warm boundary
layer temps and southerly winds keeping temps above the freezing
mark for basically everyone, except Marfa/Tatum due to better
decoupling factors. Cold front will flirt with the northern tier of
the forecast area by the end of the short term cycle.

&&

.LONG TERM...
(Wednesday through  Sunday)
Issued at 230 PM CST Mon Jan 17 2022

On Wednesday a broad trough with embedded shortwaves will stretch
from the Panhandle westward to CA.  The back of this trough will
move into AZ and NM Wednesday night and Thursday with the tail of
the trough moving south into Mexico Friday.  A stronger trough will
move down across the Rockies Friday developing a cut off low over AZ
Friday night that moves into Nrn Mexico Saturday.

Very cold air coming as an Arctic front hits Wednesday afternoon
with a gusty N wind... have bumped up wind speeds slightly and
lowered high temps a bit.  Temps will be falling through the
afternoon Wednesday with highs in the 40s north... 50s central...
with 60s and 70s south of the Pecos.  Lows Thursday morning and
Friday morning down into the teens across the north with 20s central
and 30s farther south.  These low temps combined with a NE wind will
result in low chill factors down into the single digits north of a
HOB to BPG line Thursday morning.  Highs Thursday only warm to the
30s and 40s... warming into the 40s and 50s Friday and Saturday.
Temps finally warm back to near normal Monday.

Do have a chance of precipitation starting Wednesday and continuing
through Thursday night.  To be clear expecting only low precip
totals of anything that falls but could get some snow... may be more
flurries. Thursday morning looks to be the best chance of snow and
expecting little to no accumulation except for the higher elevations.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               41  75  43  50 /   0   0   0   0
Carlsbad                 43  70  41  57 /   0   0   0   0
Dryden                   40  78  48  72 /   0   0   0   0
Fort Stockton            46  75  47  62 /   0   0   0   0
Guadalupe Pass           42  59  41  52 /   0   0   0   0
Hobbs                    37  70  38  47 /   0   0   0   0
Marfa                    32  67  35  59 /   0   0   0   0
Midland Intl Airport     38  74  44  52 /   0   0   0   0
Odessa                   42  73  45  53 /   0   0   0   0
Wink                     38  73  41  59 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for Andrews-Borden-Dawson-Ector-Gaines-Glasscock-
     Howard-Loving-Martin-Midland-Mitchell-Scurry-Ward-Winkler.

     High Wind Warning from noon CST /11 AM MST/ to 8 PM CST /7 PM
     MST/ Tuesday for Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

NM...Fire Weather Watch from Tuesday morning through Tuesday
     afternoon for Chaves Plains-Eddy Plains-Lea.

     High Wind Warning from 11 AM to 7 PM MST Tuesday for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...87
LONG TERM....72
AVIATION...29
Hazardous weather outlook, Jan 17, 2:29 PM CST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
229 PM CST Mon Jan 17 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-182030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
229 PM CST Mon Jan 17 2022 /129 PM MST Mon Jan 17 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High Wind Warning in effect for the Guadalupe and Delaware mountains
Tuesday afternoon for a strong westerly wind.

Near critical fire weather conditions are expected for Southeast New
Mexico and portions of the Permian Basin Tuesday afternoon. A Fire
Weather Watch remains in effect.

Be prepared for bitter cold wind chills down into the single digits
and teens Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 3:30 AM CSTRed Flag WarningMAFAndrews, Borden, Dawson, Ector, Gaines, Glasscock and 9 more16 hr

Nearby

Wind Advisories in Texas, 2022Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.